Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 56, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 24, 2023, 5:56 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 24, 2023, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WGUS54 KMAF 242256
FFWMAF
TXC243-250200-
/O.NEW.KMAF.FF.W.0056.230824T2256Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
556 PM CDT Thu Aug 24 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Jeff Davis County in southwestern Texas...
* Until 900 PM CDT.
* At 556 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Buffalo Trail Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3092 10416 3092 10392 3073 10396 3068 10415
3073 10424
FLASH FLOOD...RADAR INDICATED
$$
Samantha Zuber1 follow-up statement
164
WGUS74 KMAF 250019
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
719 PM CDT Thu Aug 24 2023
TXC243-250200-
/O.CON.KMAF.FF.W.0056.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
719 PM CDT Thu Aug 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR CENTRAL JEFF DAVIS COUNTY...
At 719 PM CDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms. Thunderstorms
have ended.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Jeff Davis County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3092 10416 3092 10400 3073 10405 3068 10415
3077 10421
FLASH FLOOD...RADAR INDICATED
$$
Samantha ZuberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 2:00 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 200 PM CDT Thu Aug 24 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 136 PM CDT Thu Aug 24 2023 Temperatures have warmed back into the 90s this afternoon after a brief break from the heat yesterday. Showers and thunderstorms are developing across the higher terrain and will remain there through the evening. Upper ridging has built back across the region and will continue to expand into the weekend. This keep temperatures running above normal Friday with maybe an isolated storm in the higher terrain. && .LONG TERM... (Saturday through Wednesday) Issued at 136 PM CDT Thu Aug 24 2023 Still looking at a respectable shot of showers and thunderstorms Monday into Tuesday. Until then, however, expect conditions typical of late August, with highs ranging from the upper 80s at the higher elevations of the mountains to around 100 across the eastern Permian Basin and lows in the 60s and 70s. There's an isolated (> 20 percent) chance of diurnally-driven showers and thunderstorms over the mountains and adjacent lowlands Friday, and maybe a better chance Saturday and Sunday, expanding north and east into the Permian Basin. Ensemble guidance and what cluster analyses we can get this afternoon suggest that the upper level high will shift westward this weekend as a series of short wave troughs dive southeastward from the prairie provinces of Canada over the upper Midwest and the Ohio Valley. These upper-level disturbances will serve to drive a cold front south across the Panhandles and eventually to the southern High Plains Monday and Tuesday. Insolation acting in concert with moist upslope flow behind the front will be enough to gin up scattered (30-50 percent coverage) to numerous (> 60 percent coverage) showers and thunderstorms areawide, with the best chances for badly needed rains over the northwestern Permian Basin Monday afternoon and evening. NBM probabilities of between a quarter and a half inch of rain exceed 50 percent over this area, with lesser amounts expected elsewhere. The front continues to push south Tuesday while weakening, with the net result being a shift in the chances of rain south and west, from the Guadalupe Mountains down over the Big Bend and from there east to the lower Trans Pecos. Temperatures will cool with the increased clouds and chances of precipitation Monday and Tuesday, with some areas barely touching 90F across the plains and in the 80s over the mountains, with lows in the 60s and 70s. We start to dry out Wednesday as conditions transition to quasi-zonal flow aloft and thunderstorm chances confined to the mountains and adjacent plains. Temperatures will start to climb back up toward normal or a bit above normal Wednesday, with 90s for highs and 60s and 70s for lows. -bc && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Thu Aug 24 2023 VFR conditions are forecast for all area terminals through 25/18Z. Gusty winds at KMAF will subside around sunset, but winds will remain a touch elevated tonight as a modest low level jet develops overhead. Isolated TSRA should develop over the mountains but is not expected to impact KPEQ or KFST. -bc && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 101 75 101 / 0 0 10 20 Carlsbad 68 95 68 96 / 10 10 0 10 Dryden 70 96 73 97 / 0 0 10 10 Fort Stockton 67 96 70 97 / 0 0 0 20 Guadalupe Pass 68 88 68 89 / 20 20 0 10 Hobbs 66 95 68 96 / 10 0 0 10 Marfa 59 90 60 91 / 10 10 0 20 Midland Intl Airport 70 99 75 98 / 0 0 10 20 Odessa 71 99 75 98 / 0 0 10 20 Wink 69 100 72 100 / 10 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....70 AVIATION...70
Hazardous weather outlook, Aug 24, 2:01 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Thu Aug 24 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Thu Aug 24 2023 /101 PM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.